Doubly symmetric periodic orbits around one oblate primary in the restricted three-body problem

  • Xingbo XuEmail author
Original Article


It is shown that there exists a class of doubly symmetric periodic solutions of Lunar type around one oblate primary in the restricted three-body problem. A small parameter is introduced as the closeness of the infinitesimal body to the oblate primary. The radius of the oblate primary is even smaller compared to the distance from the infinitesimal body to this primary, such that the order of magnitudes of the oblate perturbation and that of the third-body perturbation are comparable. The proof is based on the perturbation techniques and a corollary of Arenstorf’s fixed-point theorem, where the error estimates are settled by averaging the first-order system and using the Gronwall’s inequality.


Symmetric periodic orbits Oblateness Restricted three-body problem Averaging Analytic continuation 



The author would like to thank the reviewers of this paper for their constructive comments and suggestions. This work is supported by the National Nature Science Foundation of China (NSFC, Grant No. 11703006).


  1. Arenstorf, R.F., Bozeman, R.E.: Periodic elliptic motions in a planar restricted (N+1)-body problem. Celest. Mech. 16, 179–189 (1977)ADSMathSciNetCrossRefGoogle Scholar
  2. Chenciner, A., Montgomery, R.: A remarkable periodic solution of the three-body problem in the case of equal masses. Ann. Math. 152, 881–901 (2000)MathSciNetCrossRefGoogle Scholar
  3. Chen, K.-C.: Variational constructions for some satellite orbits in periodic gravitational force fields. Am. J. Math. 132, 681–709 (2010)MathSciNetCrossRefGoogle Scholar
  4. Cors, J.M., Pinyol, C., Soler, J.: Analytic continuation in the case of non-regular dependency on a small parameter with an application to celestial mechanics. J. Differ. Equ. 219(1), 1–19 (2005)ADSMathSciNetCrossRefGoogle Scholar
  5. Gordon, W.B.: A minimizing property of Keplerian orbits. Am. J. Math. 99, 961–971 (1977)MathSciNetCrossRefGoogle Scholar
  6. Hénon, M.: Generating Families in the Restricted Three-Body Problem. Lecture Notes in Physics Monographs, vol. 52, pp. 1–233. Springer, Berlin (1997)CrossRefGoogle Scholar
  7. Howison, R.C., Meyer, K.R.: Doubly-symmetric periodic solutions of the spatial restricted three-body problem. J. Differ. Equ. 163, 174–197 (2000)ADSMathSciNetCrossRefGoogle Scholar
  8. Jefferys, W.H.: Doubly symmetric periodic orbits in the three-dimensional restricted problem. Astron. J. 70(6), 393–394 (1965)ADSMathSciNetCrossRefGoogle Scholar
  9. Kyner, W.T.: A mathematical theory of the orbits about an oblate planet. J. Soc. Ind. Appl. Math. 13(1), 136–171 (1965)MathSciNetCrossRefGoogle Scholar
  10. Laskar, J., Boue, G.: Explicit expansion of the three-body disturbing function for arbitrary eccentricities and inclinations. Astron. Astrophys. 522(A60), 1–11 (2010)zbMATHGoogle Scholar
  11. Macmillan, W.D.: Periodic orbits about an oblate spheroid. Trans. Am. Math. Soc. 11(1), 55–120 (1910)MathSciNetCrossRefGoogle Scholar
  12. Meyer, K.R., Hall, G.R., Offin, D.: Introduction to Hamiltonian Dynamical Systems and the N-Body Problem. Applied Mathematical Sciences, vol. 90, 2nd edn. Springer, Berlin (2009)zbMATHGoogle Scholar
  13. Poincaré, H.: Les Méthodes Nouvelles de la Mécanique Céleste, Tome I. Gauthier-Villars et fils, Paris (1892)zbMATHGoogle Scholar
  14. Stellmacher, I.: Periodic orbits around an oblate spheroid. Celest. Mech. Dyn. Astron. 23(2), 145–158 (1981)MathSciNetCrossRefGoogle Scholar
  15. Xu, X.-B., Fu, Y.-N.: A new class of symmetric periodic solutions of the spatial elliptic restricted three-body problem. Sci. China Phys. Mech. Astron. 52(9), 1404–1413 (2009)ADSCrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Huaiyin institute of TechnologyHuai’anChina

Personalised recommendations